Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS Goodland, KS

June 29, 2001Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2001, 9:23 PM MDT for Kit Carson County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2001, 9:23 PM MDT (03:23 UTC)
Expired
Jun 29, 2001, 10:15 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:00 PM MDTHail 0.75Burlington, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3829 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 300323
SVRGLD
COC063-300415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
923 PM MDT FRI JUN 29 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1015 PM MDT

* AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF BURLINGTON...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

$$

ENTWISTLE

LAT...LON 3945 10205 3937 10239 3904 10224 3903 10205

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:30 PM MDT, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT FRI JUN 29 2001

THE UPPER LOW THAT WAS OVER MISSOURI THIS MORNING HAD BEEN DRIFTING
WEST SLOWLY. NCEP MODEL CONSENSUS WEAKENS THE LOW AND MOVES THE LOW
INTO TEXAS BY LATE SUNDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE
CENTRAL PLAINS. THIS PATTERN SHOULD KEEP TEMPERATURES VERY WARM
WITH MAINLY DRY CONDITIONS OVER NORTHWEST KANSAS AND SURROUNDING
AREAS THIS WEEKEND. AFTER THIS EVENING...ABOUT THE ONLY CHANCE FOR
STORMS WILL BE LATE TOMORROW AND EARLY SATURDAY EVENING AS DAYTIME
HEATING COMBINED WITH LOW LEVEL MOISTURE SUPPORTS WIDELY SCATTERED
CONVECTION. THE MID LEVEL TEMPERATURES HAVE BEEN COOL OVER EASTERN
KANSAS DURING THE LAST 2 DAYS WITH TEMPERATURES AROUND +6C AT TOPEKA.
MID LEVEL TEMPERATURES SHOULD RECOVER THIS WEEKEND AS THE LOW FILLS
AND MOVES SOUTHWEST.

TROF WITH WEAK THERMAL SUPPORT HAS BEEN TRIGGERING CONVECTION ACROSS
NORTHEAST COLORADO AND SOUTHWEST NEBRASKA. CONVECTION FINALLY BROKE
THE CAP JUST NORTHWEST OF NORTH PLATTE AROUND 20Z NEAR CENTER OF
THETA-E RIDGE WITH CENTER OF 360+ K. EXPECT MOISTURE RICH AIR WITH
THETA-E GREATER THAN 355K WILL BE ABLE TO SUPPORT AT LEAST WIDELY
SCATTERED STORMS INTO THIS EVENING INTO NORTHWEST KANSAS AS
BOUNDARY DRIFTS SOUTH.

LOCAL CASE STUDY SHOWS GOOD CORRELATION BETWEEN 700 MB TEMPERATURES
AND HIGH TEMPERATURES. FORECAST YIELDS BASICALLY 95 TO 100 FOR THE
NEXT 3 DAYS. THE NGM TEMPERATURES LOOK REASONABLE...SO WILL FOLLOW.
THE MAV COOLS TEMPERATURES ON SUNDAY (84 AT GLD)...BUT WILL REJECT
THIS AS EVEN CHANCE FOR A BACK DOOR FROPA APPEARS REMOTE GIVEN THE
POSITION AND STRENGTH OF THE RIDGE.

FOR THE EXTENDED...THE CHANCE FOR A BACK DOOR COOL FRONT APPEARS
MUCH BETTER AROUND THE MIDDLE OF NEXT WEEK AS THE TROF AMPLIFIES IN
THE EAST. THE TREND OF THE AVN/MRF HAS BEEN TO DEEPEN THE UPPER LOW
ASSOCIATED WITH THE TROF THAT SINKS TO THE GREAT LAKES AREA BY EARLY
WEDNESDAY. THIS POSITION SHOULD SUPPORT A COOLING TREND LATE NEXT
WEEK.

.GLD...NONE.

SKIPPER

In the hours before

Local storm report, Jun 29, 7:40 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    14 NE BENKELMAN           NE   1 INCH HAIL
06/29/01   DUNDY                          REPORTED BY PUBLIC.

0729 PM    BENKELMAN                 NE   66 MPH TSTM GUST
06/29/01   DUNDY                          REPORTED BY STORM
    (                                      SPOTTER.
Local storm report, Jun 29, 7:42 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
u
0730 PM    10 E PALISADE             NE   .75 INCH HAIL
06/29/01   HITCHCOCK                      REPORTED BY PUBLIC.
Local storm report, Jun 29, 7:48 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    5 W STRATTON              NE   60 MPH TSTM GUST
06/29/01   HITCHCOCK                      REPORTED BY PUBLIC.
                                          BLEW SATELLITE OFF HOUSE.
Local storm report, Jun 29, 8:01 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    17 N MC DONALD            KS   65 MPH TSTM GUST
06/29/01   RAWLINS                        REPORTED BY PUBLIC. NO
                                          POWER...4 TO 6 INCH
                                          DIAMETER TREE LI?MBS DOWN.
Local storm report, Jun 29, 8:24 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    8 NE ATWOOD               KS   1 INCH HAIL
06/29/01   RAWLINS                        REPORTED BY PUBLIC.
Local storm report, Jun 29, 8:45 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT FRI JUN 29 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    7 NW ATWOOD               KS   60 MPH TSTM GUST
06/29/01   RAWLINS                        REPORTED BY STORM
                                          SPOTTER. 5 TO 6 INCH
                                          DIAMETER TREE LIMBS ZDOWN.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:18 PM MDTSevere Thunderstorm WarningGLDCheyenne27 min
Jun 29, 6:41 PM MDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 29, 10:25 PM MDTSevere Thunderstorm WarningGLDCheyenne65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.